Oregon, 2012

High Wind in Oregon, March 20 to 22, 2012

March 20 to 22, 2012 · NWS MFR · 1 event in 1 county or zone

An incoming front combined with strong upper level flow led to strong winds surfacing east of the Cascades.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

An incoming front combined with strong upper level flow led to strong winds surfacing east of the Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 20, 8:10 AM PST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 20, 8:10 AM PST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
910 AM PDT TUE MAR 20 2012

CORRECTED DISCUSSION WORDING FOR SPECIFICITY AND CLARITY

.DISCUSSION...
SNOWFALL OVERNIGHT ABOVE 3500 FEET HAS YIELDED SEVERAL INCHES OF
SNOW, ENOUGH THAT AN ADVISORY WAS ISSUED FOR THE OREGON CASCADES
AND SISKIYOUS AND REMAINS VALID THROUGH 11AM LOCAL TIME THIS
MORNING. SNOW LEVELS ARE NOW NEARING 4000 FEET...SO THE MAIN
IMPACT WILL SHIFT TO ELEVATIONS ABOVE THAT LEVEL AS SNOW CURRENTLY
ON THE GROUND BECOMES HEAVIER AND WETTER AND EVENTUALLY TURNS TO
LIGHT RAIN OR DRIZZLE UP TO NEAR 6000 FEET THIS AFTERNOON.

WINDS ON THE EAST SIDE ARE CURRENTLY REACHING ADVISORY CRITERIA IN
THE SUMMER LAKE AREA AND MOUNTAINS NEAR THERE...WHILE THE SHASTA
VALLEY AT AND NEAR WEED HAVE REMAINED JUST BELOW ADVISORY
CRITERIA. THUS...CURRENT WIND HEADLINES LOOK GOOD. WE WILL BE
LOOKING INTO THEM A BIT FOR TONIGHT INTO TOMORROW AS THE MODELS
HAVE BEEN A LITTLE SHIFTY WITH WHERE WIND MAXIMA SET UP FOR THAT
TIME PERIOD.

OF UTMOST CONCERN TODAY THROUGH THE END OF THE WEEK WILL BE
RAINFALL AMOUNTS AND RESULTANT EFFECTS ON AREA
STREAMS, CREEKS, AND RIVERS. MODEL GUIDANCE CONTINUES TO INDICATE
A SIGNIFICANT TO POSSIBLY MAJOR PRECIPITATION EVENT FOR COOS,
CURRY, WESTERN DOUGLAS, AND WESTERN JOSEPHINE COUNTIES LATER TODAY
THROUGH THURSDAY MORNING. WITH SNOW LEVELS RISING WE WILL NEED TO
BE ON GUARD FOR SNOW MELT PLAYING INTO THE PICTURE. HOWEVER, AWAY
FROM THE MENTIONED COUNTIES, RIGHT NOW IT APPEARS RAIN AMOUNTS
WILL BE LIGHT ENOUGH ON THE FAIRLY FRESH SNOW PACK TO NOT RESULT IN
RISES ABOVE ACTION STAGE ON THE MAIN STEM RIVERS. WE WILL BE
FOCUSING ON SNOW LEVELS AND PRECIPITATION AMOUNTS TODAY TO ENSURE
THEY REMAIN ON TRACK. CURRENT EXPECTATIONS ARE FOR MAIN STEM
FLOODING ONLY ON THE COQUILLE AT COQUILLE, BUT THE SOUTH FORK LOOKS
TO GET VERY CLOSE AT POWERS AND MYRTLE POINT AT THIS TIME. BTL

&&

.AVIATION...
A WARM FRONT MOVING ACROSS THE MOUNTAINS AND EAST SIDE IS BRINGING
AND WILL CONTINUE TO BRING MVFR TO IFR VALLEY CEILINGS AND
VISIBILITIES IN LIGHT TO MODERATE SNOW WITH NEAR TOTAL MOUNTAIN
OBSCURATIONS THIS MORNING. THE WEST SIDE IS IN THE WARM SECTOR OF
THE FRONTAL SYSTEM NOW, SO SOME VALLEY AREAS SUCH AS ROSEBURG AND
MEDFORD HAVE BECOME VFR, BUT THERE ARE PLENTY OF LOWER CEILINGS AND
VISIBILITIES IN THE IFR TO LIFR RANGE LURKING ABOUT THE VALLEY
EDGES. ALONG THE COAST MVFR TO LIFR EXIST WITH NEAR TOTAL MOUNTAIN
OBSCURATIONS ACROSS THE WEST SIDE. EXPECT CEILINGS AND
VISIBILITIES WILL IMPROVE TO MVFR AND VFR WITH PARTIAL MOUNTAIN
OBSCURATIONS ON THE EAST SIDE THIS AFTERNOON. ON THE WEST SIDE
EXPECT SLIGHT IMPROVEMENT THIS MORNING...FOLLOWED BY CONDITIONS
SIMILAR TO THE CURRENT SITUATION THIS AFTERNOON AS COLD AIR
ADVECTION WITH A WEAK SOUTHWARD PUSH OF THE COLD FRONT. BTL

&&

.PREV DISCUSSION... /ISSUED 559 AM PDT TUE MAR 20 2012/

DISCUSSION...A QUICK UPDATE WAS MADE THIS MORNING TO ISSUE A WINTER
WEATHER ADVISORY (PDXWSWMFR) FOR THE HIGHER MOUNTAIN PASSES IN
THE SISKIYOUS AND CASCADES. REPORTS FROM ODOT ARE INDICATING 4 TO
6 INCHES OF SNOW ALREADY DURING THE OVERNIGHT AT SISKIYOU SUMMIT
AND ALSO AROUND LAKE OF THE WOODS, DIAMOND AND CRATER LAKES.
EXPECTING ANOTHER 2 TO 3 INCHES THIS MORNING BEFORE SNOW TAPERS
OFF AND SNOW LEVELS RISE ABOVE THE MAIN PASSES LATE THIS MORNING.
NO OTHER UPDATES. /SPILDE

AVIATION...CURRENTLY MOST STATIONS ARE VFR...BUT WIDESPREAD MVFR
CIGS WITH LOCAL IFR CIGS AND HIGHER TERRAIN OBSCURED ARE NOW
SPREADING INLAND AND WILL REACH THE CASCADES LATER THIS MORNING.
MOSTLY VFR CONDITIONS WILL PREVAIL INITIALLY EAST OF THE CASCADES
.BUT AREAS OF IFR CIGS/VSBYS IN SNOW WILL CONTINUE TO DEVELOP
THIS MORNING...THEN CONDITIONS WILL IMPROVE TO AREAS OF MVFR CIGS
AS THE SNOW LEVEL RISES TODAY. AREAS OF HIGHER TERRAIN WILL BE
OBSCURED.

PREV DISCUSSION... /ISSUED 105 AM PDT TUE MAR 20 2012/

DISCUSSION...20/00Z NAM/GFS IN.

FAST WESTERLIES ALOFT ARE NOW DEVELOPING AS A FLATTENING RIDGE TO
THE SOUTH AND A STRONG LOW TO THE NORTH MOVE ONSHORE NEAR
SIMULTANEOUSLY.

FLOW ALOFT WILL BECOME SOUTHWESTERLY TUESDAY NIGHT INTO WEDNESDAY AS
THE RIDGE HEADS EAST AND A LONG WAVE TROUGH DEEPENS OFFSHORE. THIS
WILL MAKE FOR QUITE A WET PATTERN OVER THE MEDFORD CWA DURING THE
NEXT FEW DAYS.

A WARM FRONT IS MOVING NORTH THROUGH THE AREAS TONIGHT...BUT A
COLD FRONT WILL MOVE ONSHORE LATER TONIGHT...THEN IT WILL STALL
OVER THE AREA AS IT BECOMES NEARLY PARALLEL TO THE STEERING LEVEL
FLOW. IT WILL WOBBLE BACK AND FORTH IN RESPONSE TO VARIATIONS IN
THE STEERING FLOW INDUCED BY SHORT WAVES EJECTING FROM THE
OFFSHORE TROUGH. THIS PATTERN WILL PERSIST THROUGH WEDNESDAY...AND
PRECIPITATION TOTALS WILL BE QUITE HIGH BY THE TIME IT IS OVER.
AMOUNTS MAY EXCEED TEN INCHES IN THE WETTER PORTIONS OF THE CURRY
COUNTY MOUNTAINS.

THE MAIN CONCERN WITH THIS PATTERN IS FLOODING...AND ANOTHER ROUND
OF RIVER FLOODING IN THE COASTAL BASINS IS A NEAR CERTAINTY...IT
IS JUST A QUESTION OF WHICH ONES WILL DO IT AS THERE IS SOME
UNCERTAINTY AS TO WHICH AREAS WILL BE THE WETTEST. A FLOOD WARNING
IS CURRENTLY IN EFFECT FOR THE COQUILLE RIVER AT COQUILLE. OTHER
WARNINGS WILL FOLLOW LATER...SO A FLOOD WATCH IS IN EFFECT FOR
MOST OF COOS COUNTY...THE CURRY COUNTY COAST...AND MOST OF DOUGLAS
COUNTY.

THE SECONDARY CONCERN IS WIND. AT THIS TIME A WIND ADVISORY IS IN
EFFECT FOR AREAS EAST OF THE CASCADES FROM LATER THIS MORNING
THROUGH THIS EVENING. THAT ADVISORY LOOKS GOOD AT THIS TIME.

SNOW IS NOT AS MUCH OF A CONCERN AS SNOW LEVELS WILL REMAIN WELL
ABOVE PASS LEVELS THROUGH MUCH OF THIS EVENT.

THE OFFSHORE TROUGH WILL DIG AND DRIFT EAST THROUGH THE END OF
THE WEEK. THE EASTWARD DRIFT WILL EVENTUALLY PUSH THE COLD FRONT
EASTWARD BEGINNING WEDNESDAY NIGHT. IT WILL FINALLY MOVE OUT TO
THE EAST BY THURSDAY EVENING. HOWEVER...THE COLD AIR ALOFT
ASSOCIATED WITH THE TROUGH WILL THEN MOVE IN AND THIS WILL SUPPORT
CONVECTION. EXPECT SHOWERS OVER THE AREA THURSDAY...GRADUALLY
DIMINISHING INTO FRIDAY. SNOW LEVELS WILL FALL BELOW PASS
LEVELS...BUT THE HEAVY PRECIPITATION WILL BE OVER BY THEN.

THE GFS SOLUTION SHEARS THE TROUGH FRIDAY NIGHT INTO SATURDAY
.LEAVING A CUTOFF LOW OFF THE NORTHERN CALIFORNIA COAST THROUGH
SUNDAY...THEN MOVING IT INTO OREGON SUNDAY NIGHT AND MONDAY. THE
ECMWF ALSO DEPICTS A SHEARING TROUGH...BUT IT LEAVES THE CUTOFF
FARTHER OFFSHORE AND A BIT FARTHER SOUTH. NOT GOING TO MAKE A
DECISION ON THAT SITUATION TONIGHT AS IT IS IN THE EXTENDED AND
NAILING DOWN THE TRACK OF A CUTOFF THIS FAR OUT IS USUALLY AN
EXERCISE IN FUTILITY.

HYDROLOGY...THE COQUILLE RIVER AT COQUILLE FELL BELOW FLOOD STAGE
MONDAY MORNING....BUT IT WILL FLOOD AGAIN BEGINNING EARLY
WEDNESDAY AFTERNOON. CURRENTLY, THE CREST IS EXPECTED TO BE 23.58
FEET THURSDAY AFTERNOON AND EVENING...WHICH IS DEFINED AS A MODERATE
FLOOD. THE RIVER IS FORECAST TO FALL BELOW FLOOD STAGE LATE FRIDAY
EVENING INTO EARLY SATURDAY MORNING. WHILE THERE IS HIGH CONFIDENCE
THAT THE RIVER WILL FLOOD, THERE IS STILL SOME UNCERTAINTY RELATED
TO THE LOCATION AND INTENSITY OF THE PRECIPITATION IN THE COQUILLE
BASIN.  OTHER RIVER FORECAST POINTS IN THE AREA WILL CONTINUE TO
BE MONITORED FOR THE POTENTIAL OF FLOODING. BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR ORZ030-031.
     WINTER WEATHER ADVISORY UNTIL 11 AM PDT THIS MORNING FOR
     ORZ027-028.
     FLOOD WATCH FROM 5 PM PDT THIS AFTERNOON THROUGH THURSDAY
     MORNING FOR ORZ021>023.

CA...NONE.

PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 9 AM PDT THIS MORNING FOR
     PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR WINDS FROM 11 PM THIS EVENING TO 2 PM
     PDT WEDNESDAY FOR PZZ356-376.
     HAZARDOUS SEAS WARNING UNTIL 11 PM PDT WEDNESDAY FOR
     PZZ350-356-370-376.

BTL/15
Hazardous weather outlook, Mar 20, 4:50 AM PST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
550 AM PDT TUE MAR 20 2012

ORZ027-028-201800-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
550 AM PDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 11 AM PDT. PLEASE SEE
THE WINTER WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL SYSTEMS WILL RESULT IN ADDITIONAL RAIN AND SNOW THROUGH
THE REMAINDER OF THE WEEK. MONITOR FUTURE FORECASTS FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 20, 5:44 AM PST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
644 AM PDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 AM     SNOW             1 NW KLAMATH FALLS      42.24N 121.79W
03/20/2012  M4.3 INCH        KLAMATH            OR   TRAINED SPOTTER

            12 HOUR TOTAL, STILL SNOWING.

&&

BPN
Local storm report, Mar 20, 6:06 AM PST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
706 AM PDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 AM     HEAVY RAIN       NE BROOKINGS            42.06N 124.29W
03/20/2012  M1.33 INCH       CURRY              OR   TRAINED SPOTTER

            12 HOUR TOTAL.

&&

BPN
Local storm report, Mar 20, 8:47 AM PST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
947 AM PDT TUE MAR 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       2 ESE BROOKINGS         42.05N 124.26W
03/20/2012  M1.64 INCH       CURRY              OR   TRAINED SPOTTER

            TOTAL FROM 5 PM PDT MONDAY.

&&

DW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central & Eastern Lake County

When
March 20, 9:38 AM PST to March 22, 7:38 AM PST
Where
Central & Eastern Lake County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

The Summer Lake RAWS recorded several gusts exceeded 57 mph during this interval. The strongest gust was 65 mph, recorded at 20/1338 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365921.